Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 2, NWS Wichita, KS

March 29, 2017Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at Mar 29, 2017, 4:13 AM CDT for Sumner County, Kansas. It took effect at Mar 29, 2017, 4:20 PM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 4:13 AM CDT (09:13 UTC)
In effect from
Mar 29, 2017, 4:20 PM CDT
Expired
Mar 30, 2017, 2:30 PM CDT
In force
22 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 9.82 ft at Mar 29, 2017, 6:00 PM CDT.

actionminormoderate510152003/2903/3003/31
Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

390 
WGUS43 KICT 290913
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT WED MAR 29 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-292313-
/O.NEW.KICT.FL.W.0002.170330T0400Z-170330T1930Z/
/CBNK1.1.ER.170330T0400Z.170330T0600Z.170330T0730Z.NO/
413 AM CDT WED MAR 29 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Chikaskia River Near Corbin.
* From this evening until Thursday afternoon.
* At  4:00 AM Wednesday the stage was 3.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 10.1 feet by early Thursday morning. The river will fall 
  below flood stage by early Thursday morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Corbin          10.0   3.7  Wed 04 AM    9.7    5.0    3.4
    
&&
     
LAT...LON 3723 9784 3700 9756 3700 9740 3735 9765


$$
3 follow-up statements
829 
WGUS83 KICT 291359
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
859 AM CDT WED MAR 29 2017

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-300359-
/O.EXT.KICT.FL.W.0002.170329T2332Z-170331T0936Z/
/CBNK1.1.ER.170329T2332Z.170330T0600Z.170330T2136Z.NO/
859 AM CDT WED MAR 29 2017

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* From this evening until late Thursday night.
* At  8:00 AM Wednesday the stage was 4.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 11.5 feet by Thursday morning. The river will fall 
  below flood stage by Thursday afternoon.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Corbin          10.0   4.9  Wed 08 AM   11.5    6.4    3.7
    
&&
     
LAT...LON 3723 9784 3700 9756 3700 9740 3735 9765


$$

JAS
900 
WGUS83 KICT 292005
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
305 PM CDT WED MAR 29 2017

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-301005-
/O.EXT.KICT.FL.W.0002.170329T2120Z-170331T0430Z/
/CBNK1.1.ER.170329T2120Z.170330T0600Z.170330T1630Z.NO/
305 PM CDT WED MAR 29 2017

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* From this afternoon until Thursday evening.
* At  2:00 PM Wednesday the stage was 9.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 11.8 feet by early Thursday morning. The 
  river will fall below flood stage by late Thursday morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Corbin          10.0   9.0  Wed 02 PM   11.2    5.8    3.5
    
&&
     
LAT...LON 3723 9784 3700 9756 3700 9740 3735 9765


$$

JAS
830 
WGUS83 KICT 300124
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
824 PM CDT WED MAR 29 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-300154-
/O.CAN.KICT.FL.W.0002.000000T0000Z-170331T0430Z/
/CBNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
824 PM CDT WED MAR 29 2017

The Flood Warning is cancelled for
  The Chikaskia River Near Corbin.
* At  8:00 PM Wednesday the stage was 9.8 feet.
* Flood stage is 10.0 feet.
* Forecast...The river crested below flood stage at 9.9 feet. The 
  river will fall to 5.0 feet by Friday morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Corbin          10.0   9.8  Wed 8 PM     9.2    5.0    3.3
  
&&
     
LAT...LON 3723 9784 3700 9756 3700 9740 3735 9765


$$

ES

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Mar 29, 3:58 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 29, 3:58 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
358 AM CDT Wed Mar 29 2017

.SHORT TERM...(Today through Friday night)
Issued at 357 AM CDT Wed Mar 29 2017

Forecast highlights: Rain/storms today, and again this weekend
into early next week.

Latest MRMS precipitation data suggests widespread rain amounts
of 1-2 inches, with pockets of 2-3 inches have fallen since
yesterday afternoon/evening in a wide north-south strip from
central and south-central Kansas east through the Flint Hills of
east-central and southeast Kansas. This will likely produce
healthy rises on several rivers/streams/creeks this morning, with
most probably remaining just below minor flood stage levels.
However, a handful of points could exceed minor flood stage,
especially if another widespread, prolonged area of moderate to
heavy rain moves north across the area this morning (which appears
possibly given activity still across Oklahoma). Additionally, a
handful of areal flood warnings for minor low-land flooding will
remain possible.

Once Oklahoma precipitation moves north across the region early
this morning, thinking widespread moderate to heavy rain should
gradually decrease in coverage, as a mid-level dry slot spreads
north over the region. However, portions of central and north-
central Kansas will likely see widespread precipitation shield
hang around longer due to mid-level deformation zone setting up
shop western through northern KS.

Attention then turns to strong/severe storm potential from midday
through early this evening, generally east of the Kansas Turnpike
corridor, as the warm sector retrogrades northwest some in
response substantial upper energy approaching from the southwest.
If airmass is able to recover from morning convection, strong deep
layer shear in concert with steepening lapse rates/cooling aloft
and modest instability would support large hail and perhaps
locally 60 mph winds with a handful of storms. Tornado threat
should remain fairly low given veer-back deep layer shear
orientation, but cannot completely be ruled out given the strong
wind fields associated with this system.

.LONG TERM...(Saturday through Tuesday)
Issued at 357 AM CDT Wed Mar 29 2017

Models are finally coming into better agreement with the next
system, with consensus supporting more rain/isolated storms this
weekend through Monday. Could see pockets of locally heavy
rainfall, although this next storm doesn't look as impressive as
the current one.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1143 PM CDT Tue Mar 28 2017

Aviation concerns will remain widespread showers and storms along
with lower ceilings.

Upper low is still making its way across west TX with a large
area of upper diffluence and 850-700mb moisture transport
resulting in widespread showers and storms over central and south
central KS. This activity should continue for the next several
hours and should actually work back to the west overnight.
Visibilities in the heavier showers and storms are expected to be
around 2sm with ceilings bouncing between MVFR and IFR. Not out of
the question to see some LIFR cigs, especially west of I-135.
Should see a decrease in convection after 15z Wed as as dry slot
moves across areas along and east of I-135. However, even with the
decrease in precip, should continue with at least IFR ceilings at
all sites with the exception of KCNU.

&&

.FIRE WEATHER...
Issued at 357 AM CDT Wed Mar 29 2017

Wet and cool weather along with things starting to green up should
keep fire danger levels fairly low the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  42  51  39 /  90  50  50  10
Hutchinson      49  40  51  37 /  90  60  50   0
Newton          54  42  49  38 /  90  60  50  10
ElDorado        60  43  51  39 /  90  60  50  10
Winfield-KWLD   61  44  52  39 /  80  50  40  10
Russell         46  39  51  36 / 100  70  20   0
Great Bend      46  39  53  35 /  90  70  30   0
Salina          48  40  50  38 / 100  70  50   0
McPherson       48  40  50  37 /  90  70  50   0
Coffeyville     69  48  54  41 /  90  50  50  20
Chanute         67  48  53  41 /  90  60  60  20
Iola            65  49  54  41 /  90  60  60  20
Parsons-KPPF    68  48  54  41 /  90  50  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 28, 4:04 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Tue Mar 28 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Numerous showers and thunderstorms will impact the tonight. Small
hail is likely with the storms overnight. There is a threat for
quarter sized hail across Southeast Kansas overnight with the
strongest storms. Areas of heavy rain are also likely which could
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Off and on showers and thunderstorms will continue to impact the
region into Thursday night. Pockets of heavy rain and flooding
are possible. Additional showers are possible starting Friday night
and persisting into the weekend, which would aggravate ongoing
flooding, if it occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Mar 29, 12:47 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1247 AM CDT WED MAR 29 2017

KSZ071-094>096-098>100-290645-
Montgomery KS-Wilson KS-Labette KS-Woodson KS-Chautauqua KS-
Neosho KS-Elk KS-
1247 AM CDT WED MAR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 145 AM CDT

* At 1245 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Elk Falls to near Havana to 5 miles east of Dewey...and
  moving north at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms. Torrential rainfall rates are likely.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Chanute, Neodesha, Fredonia,
  Cherryvale, Caney, Oswego, Erie, Chetopa, Altamont, St. Paul,
  Thayer, Edna, Dearing, Altoona, Mound Valley, Longton and Elk City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9508 3700 9591 3730 9618 3777 9576
      3776 9553 3773 9552 3773 9509
TIME...MOT...LOC 0546Z 201DEG 43KT 3729 9616 3707 9591 3682 9584

CARUSO
Special weather statement, Mar 29, 2:20 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 AM CDT WED MAR 29 2017

KSZ072-096-100-290745-
Labette KS-Neosho KS-Allen KS-
220 AM CDT WED MAR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 245 AM CDT

* At 216 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Galesburg to 5 miles north of Oswego to Chetopa...and moving north
  at 65 mph.

Pea size hail...and wind gusts of 40 to 50 mph will be possible with
these storms.

* Locations impacted include...
  Parsons, Iola, Oswego, Erie, Chetopa, St. Paul, La Harpe, Gas,
  Moran, Walnut, Savonburg, Labette, Elsmore, Stark, Mildred,
  Bassett, South Mound and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9517 3761 9540 3804 9545 3804 9508
      3700 9508
TIME...MOT...LOC 0719Z 201DEG 58KT 3748 9530 3725 9513 3704 9512

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:47 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson58 min
Mar 29, 2:20 AM CDTSpecial Weather StatementICTAllen, Neosho25 min
Mar 29, 4:22 AM CDTRiver Flood WarningICTButler42 hr
Mar 29, 5:00 AM CDTAreal Flood WarningICTHarvey, Kingman, Reno, Sedgwick8 hr
Mar 29, 5:06 AM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner8 hr
Mar 29, 8:25 AM CDTAreal Flood WarningICTMarion6 hr
Mar 29, 8:54 AM CDTRiver Flood WarningICTMarion42 hr
Mar 29, 8:54 AM CDTRiver Flood WarningICTChase59 hr
Mar 29, 8:54 AM CDTRiver Flood WarningICTChase, Lyon3 days
Mar 29, 8:55 AM CDTRiver Flood WarningICTButler, Cowley45 hr
Mar 29, 8:59 AM CDTRiver Flood WarningICTCowley3 days
Mar 29, 8:59 AM CDTRiver Flood WarningICTButler, Cowley37 hr
Mar 29, 8:59 AM CDTRiver Flood WarningICTButler, Cowley4 days
Mar 29, 9:02 AM CDTRiver Flood WarningICTSumner53 hr
Mar 29, 9:02 AM CDTRiver Flood WarningICTCowley3 days
Mar 29, 9:30 AM CDTRiver Flood WarningICTReno, Rice4 days
Mar 29, 1:37 PM CDTAreal Flood WarningICTSumner6 hr
Mar 29, 2:28 PM CDTAreal Flood WarningICTMarion5 hr
Mar 29, 2:56 PM CDTSpecial Weather StatementICTNeosho34 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.